I have been using lantus for my basal and novolog, both in pens- I'm now using the novolog junior pen with 1/2 unit doses.
The packaging says they will last 28 days, I think my endo told me 30 days. I noticed that with my last two pens maybe the effect was wearing off as I had some higher bg, but I'm not sure, in any case I stopped using them and started new pens including the novopen with a new 300 ml vial.
I'm using very low doses currently at 9 units basal and bolus of 1-2.5 for meals usually so I'm going to end up wasting a lot of insulin if I have to start a new pen every 28 days.
The info also says not to refrigerate pens.
I'm wondering how long you have found they last and if you refrigerate and if that helped them last longer without problems?
I am not sure how lantus is going to correct a high. Lantus is the longer acting less reactive insulin that just sits around all day. If you are trying to correct a high I would use novolog, or at least that is what my CDE has told me. And FWIW 147 is not high if it happened an hour after a decent meal. 139 is also not high. It's a lot more difficult to achieve that kind of 80-110 control when using mdi, don't get stressed it's not worth it.
I know lantus is longer acting and takes 2 hours etc. but it seems to work for me- maybe because I'm so insulin sensitive? Just having that extra bit slowly added in, I assume it builds up slowly and doesn't all of a sudden start suddenly after 2 hrs, seems to stabilize me and it also lowered me this time- that was the first time I used it for a correction though.
I notice when it starts to run out if i forget to take it in time at night my bg almost always goes up. I have to be careful taking it with a meal and a bolus as I often go hypo then. I have read that at anything over 140 you risk organ damage so I don't want to go there. Actually some studies say even in the 90's to low 100's you can have damage to your eyes even if you stay there for brief periods- so I'm very worried about all of this.
I have had blurry vision since my dka, I will probably post about this at some point too. I know a pump would probably be better for me but I don't think I will be able to have a line inside me- I'm super sensitive( I had to stop dexcom due to that) and I also worry I will make a mistake in calculations etc. My vet told me her type1 friend went into dka 3 times in one year with 3 different pumps. I don't ever want to go in dka again if I can help it.
I think pendiq has much smaller dosing so if I can get that it might be easier to do smaller corrections like that and keep myself in the range I want most of the time. The diet seemed to be doing that for the most part, but I think things are changing a bit again now maybe. I have also been eating a little larger meals, but an extra half unit seemed to take care of that.
You are obviously far more sensitive to insulin than I am. And when I was first diagnosed in 1975, I had to see the opthalmologist before they would let me leave the hospital, because the change from constantly being in the 300's and 400's to being in the 100's did a number on my vision. My vision was so blurry I could not read the numbers on the syringe. My parents thought it was just an excuse but the eye doctor said it would clear and it did. I don't use lantus to correct a "high" blood sugar. I use Lantus as my basal insulin, I take exactly the same dose at exactly the same time each day or at least as close as I can get it and it does not seem to peak or act to lower my blood sugar, it just keeps it steady. If I do go high and by high I mean in the 180's to 200's, I will use a correction dose of humalog which for me is 1:50. So for every 50 points over my target blood sugar of 100 I would use 1 unit of humalog. I don't ever take a 1/2 unit dose because my pens are all in full units, maybe for you the pens designed for pediatric use might work better.
Clare is right. Lantus is terrible for corrections. It doesn't even start working for an hour and reaches a peak at 6 hrs. Corrections should be done with a rapid insulin. I routinely just leave my opened basal insulin at home, inside on the kitchen counter at a constant temperature. I don't carry it around (unless I am travelling somewhere).
And I think that it is good to be conservative about correction. I'm now approaching two years on MDI and I almost never correct and when I do, it is usually being higher than 160-180 mg/dl 2 hrs after a meal. If I am 140 mg/dl, I just record the number. If I am still high before the next meal, I will add a correction into my carb bolus.
Almost all my lows have been a result of corrections. It is ok to be very conservative about corrections.
We must always appreciate that while insulin is of utmost value to us, giving us "life," it do so only for a fleeting moment in time. A month after being opened it goes bad, and at that point it loses any value. I have thrown out mostly full expired vials with no regrets, they no longer had any value to me or anyone else.
actually it did work, an hour and a half or so later I was down about 20 points- I have to check my records to see exactly what happened but i used it because my novolog had pooped out I decided. I do notice that my bg starts to go up too as soon as my basal seems to be running out- and when I take it everything seems to normalize again. this was not a huge high though. I also am splitting my dose and if I take some in the afternoon it seems to stop some highs, that is when my bg starts to go up usually. I'm nocturnal so I don't know if that has anything to do with that. I hate correcting with rapid although I do because it often makes me go hypo later on or right away if I do it without food. I will reply more later.
I'm not sure why, but the lantus really does seem to work for me and if I forget to take it, I start to go up at night. I'm often out and about when I'm supposed to take it and now I'm experimenting with splitting the dose so I'm going to carry it around with me too now. I don't want to have to run home to take my lantus or not take it and have my bg go up. I just wonder what is the normal rise range after meal for non diabetic people- I want to try to keep myself there as much as possible. I feel 140 is way too high to be at for any length of time and I feel scared when I see that number.
I agree with the conservative corrections because I think they may have caused hypos even though I haven't done very many.
I had two hypos last night so I think the old lantus probably still had some power in it and combined with the new pen I started. I was in the 60's and usually a glucose tab or even half will get me out of that. But these times I had to have a meal with the first g tab which brought me to 68 and then another snack which got me to 100 evenutally. I almost never take the recommended 16g because that shoots way up.
My pens are going in the garbage now after 28 days, lol.
I wonder if there is a way to make it last longer though? that would be great.
I am very sensitive they have told me at my endo team, but still there are people even more sensitive I think. I'm using the novo pen junior now for rapid acting which is for children, but pendiq in europe which is for adults has even smaller doses done mechanically apparently.
You were obviously in a better hospital than I was because I had to cause a huge fuss to get them to even consider getting me an opthamological consult- my "doctor" yelled at me when my family had left and told me I needed a psych consult. I told her just get me and eye doctor and I fired her from my case. I never got the consult though. They told me they have no opthamological dept and eye emergencies are treated in the OR.
I couldn't read anything either or see people clearly, I lost both my close and far focus ability but no one seemed to realize or care how terrifying this was for me. I remember asking one of my cell mates in the second stay to read the carbs on something for me because even with 3+ reading glasses it was still difficult at times. Everyone kept giving me things to read and I said I can't read that. It has improved and is best in bright light/daylight but I'm still using different reading glasses for close and far vision and it fluctuates a lot with my bg I think.
Everyone has told me that it is due to what you said and that there is sugar in my lenses still, but it has been 3 months now and I want more answers. I read that insulin can cause blurry vision. I saw my opthamologist twice, two different rx for glasses, I just saw a retinologist he referred me to who said there is no damage he can see and he gave me another rx. But no one seems to have any idea when or if this will go away or what is really causing it, so I plan to go into the city to someone who only treats diabetic eye patients. Maybe I will get an answer that way.